Nebraska, 2022

Damaging Winds in Nebraska, June 29, 2022

June 29, 2022 · NWS LBF · 4 events in 3 counties and zones

Isolated thunderstorms developed over northwestern Nebraska during the mid afternoon hours of June 29th. As this activity tracked east into the northwestern Sandhills and portions of North Central Nebraska, it intensified, leading to thunderstorm wind gusts of around 60 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed over northwestern Nebraska during the mid afternoon hours of June 29th. As this activity tracked east into the northwestern Sandhills and portions of North Central Nebraska, it intensified, leading to thunderstorm wind gusts of around 60 MPH. A 63 MPH wind gust was reported at the Valentine Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 29, 1:08 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 29, 1:08 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
308 PM CDT Wed Jun 29 2022

.SHORT TERM...(This evening through Thursday night)
Issued at 307 PM CDT Wed Jun 29 2022

Satellite imagery indicates strong insolation with scattered
mid/high clouds over central and western Nebraska. Temperatures
are well on their way to triple digit readings this afternoon and
the hot, dry airmass is creating very steep lapse rates in the
boundary layer. This is helping to drive very blustery conditions
as high momentum air from a robust low level jet is mixed down to
the surface. Expect the strongest gusts over 40mph will generally
be east of highway 83 through before winds diminish early tonight.

The radar is starting to perk up with showers/thunderstorms
developing off to our west as a weak cold front approaches and
generates scattered thunderstorms. The lack of moisture is
helping to limit instability available to support convection, but
given the favorable wind environment with DCAPE values around 1700
J/Kg expect any storms will be capable of producing strong gusty
winds and damaging winds. The greatest wind threat will generally
be north of Interstate 80, especially north of highway 2, and
west of highway 183 before convection along the boundary
dissipates early tonight. Expect the front will be quite sluggish
as it moves through the region overnight, leading to a large
gradient in temperatures with overnight lows ranging from the
upper 50s over the Pine Ridge to the lower 70s across eastern and
southern Nebraska.

With the front still in the area tomorrow temperatures will not be
as hot as today with highs ranging from the lower 80s near the Pine
Rodge to the middle and upper 90s along and south of the Interstate
80 corridor. Late in the day, a surface wave will slide along the
boundary as short wave energy streams in aloft. This will generate
thunderstorms across western Nebraska and northeast Colorado that
will then slide generally eastward along the boundary along south of
I-80 and possibly curling up a bit back to the northeast. Higher
theta-e air will be pooling along the boundary and help boost
instability available to support convection and 0-6km bulk shear
profiles support some organized storm clusters. Expect this will be
enough to support the marginal severe threat in the current SPC Day
2 outlook with a large hail/isolated wind damage threat.
Thunderstorms will diminish later Thursday night but expect there
will be enough support from the upper trof axis moving through as a
deep upper low spins over southern Canada to keep some isolated
showers percolating around through daybreak Friday.

.LONG TERM...(Friday through Wednesday)
Issued at 307 PM CDT Wed Jun 29 2022

Ensemble guidance is showing a strong signal for reamplification
of an upper level ridge in the western US through early next week.
This will start building a dome of hot temperatures over the high
plains with temperatures trending to above or well above normal.
The evolving pattern also looks present a period of active weather
as deeper moisture is drawn into the region with the promise of
daily chances for thunderstorms and the potential for meaningful
rainfall though it may be somewhat localized.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1218 PM CDT Wed Jun 29 2022

Although VFR conditions will persist through the end of the
period, a couple of aviation concerns exist. There is some
indication of LLWS occurring across north central Nebraska for a
brief period late this evening, but confidence is low, thus it is
not included within this TAF issuance. Another concern is
scattered thunderstorm activity developing across the panhandle
and northwest Nebraska around 23Z, then spreading northeast
through the evening. Gusty erratic winds are possible in the
vicinity of these storms, especially northern Nebraska (KVTN,
KGRN, and KANW). The activity is expected to exit the region by
the late evening tonight. A wind shift from the south to the
northwest is expected towards the end of the TAF period.
Refinements to timing of the wind shift are possible with later
forecasts, owing to low confidence.

&&

.FIRE WEATHER...
Issued at 307 PM CDT Wed Jun 29 2022

Hot, dry, and windy conditions will continue to drive Red Flag
conditions across central and western Nebraska through early this
evening. Recovery tonight will be poor especially in central
Nebraska with humidity only climbing to 50 to 60 percent.
Along with critical wind and humidity, lightning from scattered
thunderstorms this evening may ignite new fires, especially in zones
204, 206, and 208. In addition, some storms may produce damaging
wind gusts in excess of 60 mph (mainly zones northern 204 and 208).

Winds behind a weak cold front will shift to a northerly direction
and remain gusty, though minimum relative humidity values look to be
in the 20 to 30 percent range. Additional thunderstorms are possible
Thursday evening/night with the greatest potential for both
lightning and a wetting rainfall across southwest Nebraska.

Heading into the weekend, moisture will gradually increase over the
High Plains with relative humidity values expected to remain above
critical levels through the weekend and into the first part of next
week. There will also be a chance for afternoon/evening
thunderstorms just about each day through the first part of next
week.

&&

.CLIMATE...
Issued at 526 AM CDT Wed Jun 29 2022

               Today's forecast high     Record (year)
North Platte            101                104 (1911)
Valentine               104                105 (2002)
Broken Bow               98                104 (1911)
Imperial                102                108 (1916)

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
NEZ204-206-208>210-219.

&&

SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Viken/NJ
FIRE WEATHER...MBS
CLIMATE...MBS
Hazardous weather outlook, Jun 29, 1:21 PM MST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service North Platte NE
321 PM CDT Wed Jun 29 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-302030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
321 PM CDT Wed Jun 29 2022 /221 PM MDT Wed Jun 29 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Critical to near-critical fire weather conditions will continue
through early this evening. Overnight humidity recovery will be
poor with maximum humidity values limited in the 50 to 70 percent
range with the lowest values expected across central Nebraska.

Scattered thunderstorms will move into portions of western and
north central Nebraska later tonight. A few storms will be capable
of damaging wind gusts and frequent lightning potentially causing
fire starts.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Chances for thunderstorms return Thursday afternoon and evening
across portions of western and central Nebraska. A few storms may
be strong to briefly severe with damaging wind gusts and isolated
large hail the main concerns. Area of greatest concern for this
is south of an Ogallala to Chambers line.

Near daily thunderstorm chances will exist each afternoon Friday
through Monday. At this time, the threat for severe weather is
uncertain so check with later forecasts for more information
regarding this potential.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 29, 1:29 PM MST, 53 minutes before
Special Weather Statement
National Weather Service North Platte NE
229 PM MDT Wed Jun 29 2022

NEZ022-056-057-292145-
Deuel NE-Garden NE-Keith NE-
229 PM MDT Wed Jun 29 2022

...Strong thunderstorms will impact portions of western Keith,
western Garden and northwestern Deuel Counties through 345 PM MDT...

At 228 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of The Intersection Of
Highway 385 And 92 to near Sunol. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oshkosh, Lewellen, Lisco, Crescent Lake National Wildlife Refuge,
Dogtown Flats, Intersection of Highway 27 and 9 Mile Road, Ash Hollow
State Historical Park, Richardson Lake, Mumper, Mount Vernon,
Bluewater Battlefield State Historical Park, Windlass Hill and Sugar
Loaf Hill.

This includes the following highways...
 Highway 92 between mile markers 115 and 116.
 Interstate 80 in Nebraska near mile marker 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4190 10241 4123 10205 4111 10261 4139 10261
      4140 10264 4174 10264 4175 10267 4180 10268
TIME...MOT...LOC 2028Z 252DEG 20KT 4155 10284 4119 10272

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Kulik
Special weather statement, Jun 29, 1:59 PM MST, 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
259 PM MDT Wed Jun 29 2022

NEZ004-022-292215-
Sheridan NE-Garden NE-
259 PM MDT Wed Jun 29 2022

...A strong thunderstorm will impact portions of northwestern Arthur,
southwestern Grant, eastern Garden and southeastern Sheridan Counties
through 415 PM MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Crescent Lake National Wildlife Refuge, or 16
miles north of Oshkosh, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crescent Lake National Wildlife Refuge, Rackett, Bourquim Hill,
Dogtown Flats, Jerry Lake, Deer Lake, Adams Flats, Britton Lake and
Kincaid Lake.

This includes Highway 2 near mile marker 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4173 10243 4203 10209 4197 10207 4174 10206
      4174 10198 4150 10199 4137 10226
TIME...MOT...LOC 2058Z 249DEG 11KT 4164 10229

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Kulik
Special weather statement, Jun 29, 2:13 PM MST, 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
313 PM MDT Wed Jun 29 2022

NEZ004-022-292230-
Sheridan NE-Garden NE-
313 PM MDT Wed Jun 29 2022

...Strong thunderstorms will impact portions of northwestern Grant,
northwestern Garden and southern Sheridan Counties through 430 PM
MDT...

At 312 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Wild Horse Butte to 8
miles northeast of Crescent Lake National Wildlife Refuge. Movement
was northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ellsworth, Antioch, Watson Lake, Patterson Lake, Finnegan Lake,
Kennedy Lake, Wild Horse Flats, Smith Lake State Wildlife Management
Area, Snow Lake, Miles Lake, Bingham, Wickson Lake, Diamond Lake,
Lakeside, Herman Lake, Jerry Lake and Krause Lake.

This includes the following highways...
 Highway 250 between mile markers 1 and 29.
 Highway 2 between mile markers 96 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of and north central Nebraska.

&&

LAT...LON 4257 10259 4213 10204 4210 10204 4210 10200
      4206 10200 4175 10237 4198 10268 4200 10268
      4201 10270 4209 10270 4210 10274 4244 10276
TIME...MOT...LOC 2112Z 218DEG 15KT 4221 10275 4185 10233

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Kulik
Local storm report, Jun 29, 2:18 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
418 PM CDT WED JUN 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     2 NW CRESCENT LAKE NWR  41.76N 102.44W
06/29/2022  M50 MPH          GARDEN             NE   MESONET

&&

NMJ

The radar

The North Platte radar (KLNX), 145 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
June 29, 2:22 PM MST
Where
Sheridan County, 2.16 mi WSW of Ellsworth
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.060, -102.320

Thunderstorm wind gust.

Thunderstorm Wind, Grant

When
June 29, 3:02 PM MST
Where
Grant County, 5.49 mi SE of Hyannis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.940, -101.700

Thunderstorm wind gust.

Thunderstorm Wind, Cherry

When
June 29, 5:33 PM CST
Where
Cherry County, 0.69 mi N of (Vtn)miller Fld Vale
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
42.860, -100.550

Thunderstorm wind gust.

Thunderstorm Wind, Cherry

When
June 29, 5:39 PM CST
Where
Cherry County, 1.23 mi NE of Valentine
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.880, -100.530

Thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034794, 1034795, 1034797, 1034796.